Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Synchronization of traffic lights for high flow


Author: G. F. Newell
Journal: Quart. Appl. Math. 21 (1964), 315-324
DOI: https://doi.org/10.1090/qam/154743
MathSciNet review: 154743
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: It is assumed here that the flow of traffic is so heavy that it can be described qualitatively by existing theories wherein each car follows another with no passing and that platoons formed by traffic lights spread so much between lights that the time between the arrival of the first and last cars of a platoon at a light exceeds the green period. Under such conditions it is shown that the best pairwise synchronization of lights gives the best overall synchronization for one-directional traffic. The synchronization which minimizes the total delay for all cars is one for which the tail car of a platoon suffers no delay but the lead car is stopped. For two-directional traffic, heavy in both directions, the best synchronization is very likely to be that which is optimal for the direction of traffic with the lower flow.


References [Enhancements On Off] (What's this?)


Additional Information

DOI: https://doi.org/10.1090/qam/154743
Article copyright: © Copyright 1964 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website